Washington, 2014

Wildfire in Washington, August 1 to 26, 2014

August 1 to 26, 2014 · NWS OTX · 2 events in 2 counties and zones

The largest fire in Washington State history is now the 2014 Carlton Complex. Central Washington was in drought status.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$122 million
Crop damage
$70,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

The largest fire in Washington State history is now the 2014 Carlton Complex. Central Washington was in drought status. The fire was started by lightning on July 14. The complex started as four fires; the Stokes Fire, The Gold Hikes Fire, the French Creek Fire, and the Cougar Flat Fire. Explosive fire activity occurred on July 16th with very hot, dry, and unstable conditions in place. Each fire then made runs over the ridgetops and grew into one fire between July 17th and July 18th as hot and windy conditions developed. The fire rapidly spread through the communities of Methow, Pateros, Carlton, and Olema, and portions of Brewster consuming approximately 325 homes, barns, outbuildings and fences, utilities, cattle and livestock, and orchards, crops, forest, and range land in its path. The fire burned 269,186 acres consisting of a combination of brush, timber and heavy fuels.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jul 31, 10:02 PM PST, 1 hour 58 minutes earlier.

Area forecast discussion, Jul 31, 10:02 PM PST, 1 hour 58 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Spokane WA
1102 PM PDT THU JUL 31 2014

.SYNOPSIS...
It will be partly cloudy and hot with isolated thunderstorms
through the end of the week and into the weekend. No significant
relief from the hot weather is forecast through the seven-day
forecast period. However, only a few spots may reach the 100-degree
mark. Isolated thunderstorms the next several days are not
expected to be strong or severe but could bring localized heavy
downpours.

&&

.UPDATE...
Update this evening was to issue a flash flood watch for late
Friday morning through Friday evening for the Washington Cascades.
Brief downpours from thunderstorms could produce flash flooding
across areas that have experienced recent wildfires.

&&

.PREVIOUS DISCUSSION... 
Tonight through Friday: The mid-level
ridge axis shifts east and the southwest flow begins to carry
disturbances more directly into the Inland NW, increasing the
threat of thunder for some areas. Tonight one disturbance moving
across northeast OR tracks by southeast WA and the southern
Panhandle of ID. Interacting with the SBCAPE around the Blues and
Camas Prairie into southeast Shoshone county, this will lead to
the continued threat of some showers/t-storms largely this
evening. The threat wanes with the loss of daytime heating the
SBCAPE. However, a second and deeper disturbance was coming into
southwest OR this afternoon. It is projected to move northeast
toward southern WA overnight into Friday morning, then into WA
during the day Friday.

First overnight into Friday morning look for some increasing
clouds. The brunt of the available instability and deeper
moisture, however, appears to remain south of our forecast area
until after about 2 or 3 AM. So overnight the main shower/t-storm
chances will be over the Blues and over southwest Chelan county
Cascades. There is also concern that some activity may develop
over the lower Columbia Basin overnight and creep into the upper
Columbia Basin early Friday morning. However confidence is low and
PoPs will remain around 10 percent here.

Going into Friday afternoon the SBCAPE reinvigorates around the
mountain zones and secondarily toward the southeast WA/lower ID.
This includes the Palouse. With the aforementioned disturbance
lifting in, this will bring a broader shower/t-storm threat about
the mountain zones and southeast WA going into tomorrow afternoon.
General precipitation amounts are expected to be light, meaning a
concern for dry lightning and fire weather concerns. With these
factors and ongoing wildfires near the Cascades, a fire weather
watch was issued for the Cascades and Okanogan Valley, Waterville
Plateau and Wenatchee area. Temperatures will remain well above
normal and relatively humidity values remain low. There could also
be an increase in winds near the Cascades with the increased
onshore flow and cross-Cascade pressure gradient. /J. Cote'

Fri Nt through Sunday: Following the exit of the thunder-producing
short-wave trough into Srn BC Fri Nt, Sat through Sunday will be
under the influence of a very slow moving upper trough whose pcpn
will be highly terrain and diurnally driven. Large-scale forcing
for ascent won't be very impressive with the main vort max moving
into Ern Wa Sat Nt, shearing and weakening as it does. However,
there will be a chance of nocturnal (overnight) showers or
isolated thunder both Fri Nt and Sat Nt. The afternoon thunder
threats will be located mostly across the Idaho Panhandle and NE
Wa. Based on the CAPE/deep lyr shear combo, widespread strong
thunderstorms are not expected. New fire starts will potentially be
an issue though. bz

Sunday evening through Thursday...Subtle deamplification of the
persistent long-wave ridge that has remained in place for quite
some time takes place during this interval. The other persistent
features such as the offshore trof/Gulf of Alaska low pressure
area an another trof/low pressure area over Eastern Canada remain
in place as well helping to "lock" our long-wave ridge in place.
The ridge axis remains generally in Montana for most of the
interval which means there could be some clutter/disturbances/moisture
coming up from the south or southwest off the East Pacific which
could affect our sensible weather in the form of clouds and/or
some thunderstorm potential. /Pelatti

&&

.AVIATION...
06Z TAFS: VFR conditions expected the next 24 hours. Cirrus is
spreading in from the south and thickening. There is a slight
chance of showers and thunderstorms aft 21z for KLWS, KPUW and
KEAT. If any thunderstorms do develop near airports...strong gusty
outflow winds will be possible.

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        66  95  66  92  66  92 /  10  10  10  20  20  10
Coeur d'Alene  61  94  62  91  63  90 /  10  10  10  20  20  20
Pullman        58  94  57  92  59  91 /  10  20  20  20  20  10
Lewiston       71 100  69  97  71  97 /  10  30  30  20  20  10
Colville       57  97  59  95  58  94 /  10  10  20  20  20  20
Sandpoint      53  92  56  88  56  87 /  10  10  20  20  20  20
Kellogg        59  90  62  88  62  86 /  10  20  20  30  20  20
Moses Lake     66  99  64  97  65  97 /  10  20  20  20  20  10
Wenatchee      71  97  71  96  71  97 /  10  20  20  20  20  10
Omak           65 101  68  96  67  96 /  10  30  30  20  20  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...

WA...FIRE Weather Watch from Friday morning through Friday
evening for East Washington Central Cascade Mountains (Zone 682)-
East Washington Central Cascade Valleys (Zone 677)-East Washington
North Cascades (Zone 685)-East Washington Northern Columbia Basin
(Zone 673)-East Washington Okanogan/Methow Valleys (Zone 684).

     Flash Flood Watch from Friday morning through Friday evening for
     East Slopes Northern Cascades-Okanogan Valley-Wenatchee
     Area.

     Heat Advisory until 8 PM PDT this evening for Lower Garfield and
     Asotin Counties.

     FIRE Weather Watch from late tonight through Friday evening for
     East Washington South Central Cascade Mountains (Zone 680)-
     East Washington South Central Cascade Valleys (Zone 676).

&&
Hazardous weather outlook, Jul 31, 3:54 AM PST, 20 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
454 AM PDT THU JUL 31 2014

IDZ026-WAZ032-011400-
LEWISTON AREA-LOWER GARFIELD AND ASOTIN COUNTIES-
454 AM PDT THU JUL 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

VERY HOT DAYTIME TEMPERATURES ARE EXPECTED ACROSS THE LEWIS-CLARK
VALLEY TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

IDZ001>004-027-WAZ031-033>038-041>044-011400-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-WASHINGTON PALOUSE-MOSES LAKE AREA-
UPPER COLUMBIA BASIN-SPOKANE AREA-NORTHEAST MOUNTAINS-
OKANOGAN HIGHLANDS-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
454 AM PDT THU JUL 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 wildfire. Local standard time, as filed.

Wildfire, East Slopes Northern Cascades

When
August 1, 12:00 AM PST to August 26, 12:00 PM PST
Where
East Slopes Northern Cascades forecast zone
Property damage
$2.0 million
Crop damage
$20,000
Reported by
Other Federal Agency

The lightning-caused fire, which began July 14, blackened 269,186 acres; leveled approximately 325 homes, 146 barns, outbuildings and fences; damaged utilities, killed cattle, wildlife and other livestock, and destroyed or damaged orchards, crops, forest and range land. Total cost to fight the fire was approximately 87 million dollars. The fire spanned two different public zones and cost and acreage is highly uncertain per zone.

Wildfire, Okanogan Valley

When
August 1, 12:00 AM PST to August 26, 12:00 PM PST
Where
Okanogan Valley forecast zone
Property damage
$120 million
Crop damage
$50,000
Reported by
Other Federal Agency
Coordinates
48.143, -119.716 (the zone’s center; the record gives no point)

The lightning-caused fire, which began July 14, blackened 269,186 acres; leveled approximately 325 homes, 146 barns, outbuildings and fences; damaged utilities, killed cattle, wildlife and other livestock, and destroyed or damaged orchards, crops, forest and range land. Total cost to fight the fire was approximately 87 million dollars. The fire spanned two different public zones and cost and acreage is highly uncertain per zone.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2014Every state in 2014This day in weather historyWarnings in Washington, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 535674, 535676.